Thunderstorm Wind, Roger Mills
- When
- May 24, 6:30 PM CST
- Where
- Roger Mills County, 4.81 mi NE of Dempsey
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.550, -99.750
Mesonet site at Cheyenne measured a gust to 64 mph.
Very strong instability combined with marginal wind shear allowed intense multicell storms to develop across western and southern Oklahoma during the afternoon and evening. One storm produced severe hail and wind while tracking northeastward across Roger Mills Co.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Very strong instability combined with marginal wind shear allowed intense multicell storms to develop across western and southern Oklahoma during the afternoon and evening. One storm produced severe hail and wind while tracking northeastward across Roger Mills Co.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 5:32 PM CST, 58 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CDT FRI MAY 24 2013
OKZ004>048-050>052-TXZ083>090-251200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
706 PM CDT FRI MAY 24 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT...PRIMARILY
ACROSS WESTERN AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS
DISCUSSION...
WITH A MODERATELY UNSTABLE ATMOSPHERE IN PLACE...SCATTERED TO
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING.
SOUTHERN AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS WILL CONTINUE
TO BE THE AREAS MOST LIKELY TO SEE THUNDERSTORM DEVELOPMENT AS A WEAK
SURFACE BOUNDARY REMAINS OVER THE REGION. ALTHOUGH UPPER LEVEL WIND
FIELDS ARE LACKING...A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT.
THUNDERSTORM WIND GUSTS OF OVER 60 MPH AND HAIL TO THE SIZE OF HALF
DOLLARS WILL BE THE PRIMARY HAZARDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
RELATIVELY LOW THUNDERSTORM CHANCES PERSIST EACH DAY THROUGH THURSDAY.
ISOLATED SEVERE STORMS WILL BE POSSIBLE...BUT LACK OF STRONG UPPER LEVEL
WINDS WILL MAKE ORGANIZED SEVERE WEATHER UNLIKELY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.
KURTZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 552 PM CDT FRI MAY 24 2013 TXZ083-242315- HARDEMAN TX- 552 PM CDT FRI MAY 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDEMAN COUNTY UNTIL 615 PM CDT... AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GOODLETT... MOVING NORTHWEST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LAT...LON 3449 9983 3425 9970 3419 9984 3439 9999 TIME...MOT...LOC 2250Z 153DEG 17KT 3431 9985 MAXWELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 606 PM CDT FRI MAY 24 2013 OKZ014-016-021-242330- ROGER MILLS OK-CUSTER OK-BECKHAM OK- 606 PM CDT FRI MAY 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROGER MILLS... WESTERN CUSTER AND NORTHEASTERN BECKHAM COUNTIES UNTIL 630 PM CDT... AT 601 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF HAMMON...MOVING NORTH AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... LAT...LON 3579 9947 3578 9914 3547 9926 3547 9948 TIME...MOT...LOC 2301Z 187DEG 25KT 3555 9936 MAXWELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 629 PM CDT FRI MAY 24 2013 OKZ014>016-250000- ROGER MILLS OK-CUSTER OK-DEWEY OK- 629 PM CDT FRI MAY 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS... WESTERN CUSTER AND SOUTHWESTERN DEWEY COUNTIES UNTIL 700 PM CDT... AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOOREWOOD... MOVING NORTH AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF DIMES... WIND GUSTS TO 50 MPH... LAT...LON 3589 9953 3596 9905 3550 9918 3552 9946 TIME...MOT...LOC 2322Z 185DEG 26KT 3572 9933 MAXWELL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
632 PM CDT FRI MAY 24 2013
OKZ021-034-250000-
GREER OK-BECKHAM OK-
632 PM CDT FRI MAY 24 2013
...SIGNIFICANT WEATHER ADVISORY FOR GREER AND CENTRAL BECKHAM
COUNTIES UNTIL 700 PM CDT...
AT 628 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
DELHI...MOVING NORTH AT 25 MPH. ANOTHER STRONG STORM WAS LOCATED
NEAR MANGUM.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 50 MPH...
LAT...LON 3542 9999 3542 9964 3482 9931 3481 9940
3479 9941 3473 9963 3490 9974 3494 9973
3494 9976 3533 10001
TIME...MOT...LOC 2328Z 160DEG 22KT 3511 9970
MAXWELLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 657 PM CDT FRI MAY 24 2013 OKZ009-014-015-250030- ROGER MILLS OK-DEWEY OK-ELLIS OK- 657 PM CDT FRI MAY 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROGER MILLS... WESTERN DEWEY AND SOUTHEASTERN ELLIS COUNTIES UNTIL 730 PM CDT... AT 655 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LEEDEY... MOVING NORTH AT 25 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3609 9956 3611 9913 3582 9915 3581 9954 TIME...MOT...LOC 2355Z 178DEG 22KT 3591 9934 MAXWELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 700 PM CDT FRI MAY 24 2013 OKZ014-021-250030- ROGER MILLS OK-BECKHAM OK- 700 PM CDT FRI MAY 24 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND CENTRAL BECKHAM COUNTIES UNTIL 730 PM CDT... AT 658 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF SAYRE...MOVING NORTH AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3551 9992 3553 9962 3521 9962 3520 9988 TIME...MOT...LOC 2358Z 179DEG 24KT 3532 9977 MAXWELL
The Altus AFB radar (KFDR), 150 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Mesonet site at Cheyenne measured a gust to 64 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451574, 451573.